- by lynn1967 Jan 9, '03Okay. update on my daughter. The psych. started her on Adderall. She was on it for about 5 days and it made her WILD!!Even more than she already is. She was totally out of control. So we stopped that on Sunday.
About three nights ago she was supposed to be going to bed and she was complaining of hearing noises, monsters,etc. so she came out to me and we started talking and she told me that she was hearing voices in her head that were telling her to kill herself. She adamantly denied that she would ever hurt herself and told me that she would tell me if she ever had those feelings (I believe her) But she said that the voices started when she began taking the Adderall. She has been off of the Adderall since Monday and she said she hasn't heard anymore voices.
Today the psych. wants to start her on Resperidol. I have seen this drug given at the LTC where I work and it just scared me. Have you heard of it being given to a 9 year old before? Some thoughts on this??
- 12,506 Views
- Jan 9, '03 by fab4fanI would get a second opinion; Risperdol is a pretty heavy duty anti-psychotic. Is it even FDA approved for someone that age, or is he just treating her "off-lable"?
- Jan 9, '03 by RNFROG3totally 2 nd opinion all the way!
- Jan 9, '03 by memphispandaMy 12 year old has been on Risperdal for at least 3 years. He has asperger's syndrome with symptoms that include ADHD, OCD, anxiety, and paranoia. It has helped him tremendously, but I want him off it anyway. It has been connected with gynecomastia in boys, and I don't want him to have another nail in his social coffin. We have not been able to succesfully take him off this drug though. When we attempt to taper off, his paranoia is totally uncontrolable. I wouldn't use Risperdal unless and until you had tried other options. If Adderall is the only stimulant you have tried, go for another one. Ritalin, Concerta, Dexedrine...they are all similar but can affect a child in very different ways. My son was violent on dexedrine, but not on concerta or adderall. Anyway, hope some of this information helps you in some way...I tend to be verbose.
- Jan 9, '03 by sanakruzYou are right nonetheless memphispanda.
Risperdal is a "atypical" antipsychotic and as a result many think it's superior to haldol, mellaril, stelazine et al.
It can cause extra pyramidal symptoms including tardive dyskinesia, and neurolypitc malignant syndrome.
These are worse case scenarios, yes.
Clients I work with (adults all) have experienced gallactorrhea, dystonia, and paradoxal reactions.
I do not like this particular med.
There is a depo available also but not in the US
And no studies available as to efficacy and safety in pedsLast edit by sanakruz on Jan 9, '03
- Jan 9, '03 by maureenoAderrall is amphetamine. I concur with the posts above and would only add run away from that prescriber.
- Jan 9, '03 by researchrabbitWe did a research study on risperdal in kids with conduct disorders. Worked (sort of) for some...but they all gained weight. Most gained A LOT of weight. The kids complained of being hungry all the time.
I concur that the voices your child was hearing could have been a side effect of the adderall. It is telling that they are gone now that the drug has been stopped.
Seems funny to me that the prescriber hasn't taken this into account. I agree, get a second opinion.
Carol, has Seroquel been tried with your child? I haven't seen any child studies, but I can say that I only had 2 adult patients who had weight gain with that one. (although stuffy nose seemed to affect most everyone...some had sedation but it improved within 2 weeks for most).
- Jan 9, '03 by memphispandaOH goodness! Weight gain? My child could do with some of that. He is one of the oldest in 6th grade, and one of the smallest...heightwise and widthwise. He is flat puny.
We haven't tried Seroquel. Does that tend to work well for paranoia? That is the major issue the Risperdal helps with.
- Jan 9, '03 by adrienurseI think people have developped a false sense of security about risperidol. Sure it is a lot better than the older antipsychotics, but it is not without side-effects. Please approach the situation with caution and make sure she is not getting more than she needs. I have seen people develop severe tardive dyskinesia from this drug (which is of course a permanent condition).